Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 334, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 31, 2024, 11:59 AM CDT for Scotland County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2024, 11:59 AM CDT (16:59 UTC)
- Expired
- Jul 31, 2024, 12:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scotland County, MO
The radar
The Quad Cities radar (KDVN), 184 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2615 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 5:55 AM CDT, 6 hours 4 minutes earlier. Its key messages:
- Thunderstorms and rain showers are possible through mid morning. Severe storms are possible with damaging winds and heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through 10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast through Friday. There is severe potential Wednesday night into early Thursday.
- Quiet weather with dry conditions are forecast for this weekend into early next week.
Area forecast discussion, Jul 31, 5:55 AM CDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 AM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Thunderstorms and rain showers are possible through mid
morning. Severe storms are possible with damaging winds and
heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through
10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast
through Friday. There is severe potential Wednesday night into
early Thursday.
- Quiet weather with dry conditions are forecast for this
weekend into early next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Wed Jul 31 2024
At 3 AM, a cluster of thunderstorms stretched from near KOTM
northwestward to KAMW. A warm front stretched from west central
Iowa southeastward into northeast Missouri and central
Illinois. A shortwave was evident on water vapor in eastern
Nebraska and western Iowa. Temperatures across the area ranged
from 66 degrees at Savanna and Monticello to 71 degrees a
Freeport and Fort Madison. Dewpoints are in the mid to upper
60s.
Large scale models have consistently shown a subtle shortwave
moving across the area this morning through 18 UTC. A most
unstable CAPE gradient sits across the area this morning ranging
from 1000 J/KG across far northwest Illinois to 3000 J/KG in
central Iowa. There is roughly 30 to 40 knots of 0 to 6 km shear
across the area. Storms are expected to move eastward across
central Iowa before diving southeastward across eastern Iowa.
Damaging winds and heavy rain appear to be the main threats. A
flood watch remains in effect through 10 AM Wednesday. PWATs
across the area range from 1.75 to 2.0 inches.
In the wake of the morning activity, ridging is forecast to
build into the area for the daytime hours. Given the cloud cover
and potential morning storms, have decided to lower
temperatures and dewpoints slightly for today. High
temperatures on Wednesday will be in the upper 80s to around 90
with dewpoints building into the lower to mid 70s. This will
yield heat indices in the upper 90s across the area this
afternoon. If cloud cover is less through the day, this will
allow for warmer temperatures and may result in the need for a
heat advisory.
Tonight, a 500 mb trough is forecast to move across the region
after 06 UTC and continue into Thursday. This will spread
stronger lift across the area with more widespread shower and
thunderstorm activity across the area as potential MCS moves
into eastern Iowa during the evening and overnight hours.
Damaging winds and heavy rain are once again the main threats.
Low temperatures on Thursday morning are forecast to be in the
lower to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 218 AM CDT Wed Jul 31 2024
The 500 MB trough from Wednesday night will slowly move eastward
and linger across the region through Friday. The best chances
for showers and storms will be through the day on Thursday but
with cyclonic flow aloft continuing into Friday, afternoon
scattered showers and storms are possible.
In the wake of Thursday storm system, 500 MB ridging will
rebound farther to the west across the intermountain west
states. Locally, high pressure is forecast to bring quiet
weather through Sunday but also high temperatures on Saturday
and Sunday in the upper 80s to lower 90s. Currently dewpoints
are forecast to be in the lower 70s with heat indices in the
upper 90s.
Early next week, a shortwave trough rotating around a deep upper
level low in northeast Canada will dig into the Upper Great
Lakes and slowly sink southward. The current forecast has
increasing chances of showers and storms sinking southward
across the area with the digging wave. High temperatures on
Monday and Tuesday will be in the mid to upper 80s.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 544 AM CDT Wed Jul 31 2024
Scattered thunderstorms are moving across eastern Iowa early
this morning. Periods of MVFR to IFR visibilities are possible
in the strongest storms. These storms are forecast to exit eastern
Iowa TAF sites through 15 UTC. High pressure will move across
the area late this morning through the afternoon resulting in
VFR TAFs. A stronger storm system will bring another round of
thunderstorms to the area after 00 UTC with once periods of IFR
to MVFR ceiling and visibilities.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063-076>078-
087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ024>026-034-
035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.
&&
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Jul 31, 3:23 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 323 AM CDT Wed Jul 31 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Two rounds of thunderstorms are possible. The first is this morning with the second coming Wednesday night. Damaging winds and heavy rainfall are the main threats. There is a Slight or level 2 out of 5 Risk of severe storms for most of eastern Iowa, northwest Illinois and far northeast Missouri. There is a Marginal or level 1 out of 5 risk of severe storms for far northwest Illinois. The flash flood threat continues for counties to the south of Interstate 80 due to recent heavy rains in the area. Several inches of rain are possible in a short period of time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Chances of thunderstorms remain in the forecast through Friday morning. Some of the storms could be strong to severe on Thursday. There is a Marginal or level 1 out of 5 risk of severe storms for most of the outlook area on Thursday. There is a Slight or level 2 out of 5 risk of severe storms for Henry, Bureau, and Putnam Counties in Illinois on Thursday. Damaging winds will continue to be the main risk. Very warm and humid conditions will continue through Thursday with heat headlines possible, but this depends on convective trends and cloud debris. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this morning and again tonight. GENERAL STORM MOTION OF THE DAY: To the southeast at 30 to 40 mph. DC
In the hours before
Local storm report, Jul 31, 10:04 AM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1004 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM Rain 2 NNW Oakland Mills 40.97N 91.63W
07/31/2024 M1.66 Inch Henry IA Trained Spotter
Rainfall since midnight, with some ponding
on roadways noted in the town of Mt.
Pleasant.
&&
TJGLocal storm report, Jul 31, 10:38 AM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1038 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM Rain Hiawatha 42.05N 91.68W
07/31/2024 M1.10 Inch Linn IA Trained Spotter
Rainfall from overnight and morning storms.
&&
TJGLocal storm report, Jul 31, 10:55 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1055 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain Nauvoo 40.55N 91.39W
07/31/2024 M1.50 Inch Hancock IL Public
&&
RP KinneyLocal storm report, Jul 31, 11:07 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1107 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 NE Colusa 40.59N 91.15W
07/31/2024 M2.29 Inch Hancock IL Public
&&
RP KinneySpecial weather statement, Jul 31, 11:15 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1115 AM CDT Wed Jul 31 2024
IAZ098-099-MOZ009-010-311645-
Van Buren IA-Lee IA-Clark MO-Scotland MO-
1115 AM CDT Wed Jul 31 2024
...A strong thunderstorm will impact portions of southern Van Buren,
west central Lee, northwestern Clark and northeastern Scotland
Counties through 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milton, or 9 miles southwest of Keosauqua, moving southeast at 40
mph.
HAZARD...Wind gusts up to 50 mph, minor flooding and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Slowing or redirecting of traffic due to ponding
or flowing water. Closure of waterfront access due to
flooding.
Locations impacted include...
Milton, Cantril, Granger, Croton, Arbela, Mount Sterling, Anson,
Heath Memorial Conservation Area, Lebanon, Brock, Prospect Grove,
Lake Sugema Campground, Lacey Keosauqua State Park, and Azen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4060 9218 4072 9218 4078 9211 4059 9166
4041 9206 4060 9223
TIME...MOT...LOC 1614Z 306DEG 35KT 4066 9211
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RP KinneySpecial weather statement, Jul 31, 11:47 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1147 AM CDT Wed Jul 31 2024
IAZ098-099-ILZ034-MOZ009-010-311745-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
1147 AM CDT Wed Jul 31 2024
...A slow-moving thunderstorm will impact portions of southern
Hancock, southern Van Buren, southwestern Lee, Clark and northeastern
Scotland Counties through 1245 PM CDT...
At 1147 AM CDT, Doppler radar was tracking a slow-moving thunderstorm
near Luray, or 8 miles northwest of Kahoka, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Keokuk, Kahoka, Hamilton, Warsaw, Montrose, Augusta, Wayland, Bowen,
Cantril, West Point, Alexandria, Luray, Croton, St. Francisville,
Winchester, Farmington, Denver, Elvaston, Basco, and Revere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
&&
LAT...LON 4021 9151 4025 9149 4025 9173 4069 9215
4068 9186 4051 9140 4020 9091
TIME...MOT...LOC 1647Z 308DEG 29KT 4052 9180
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:03 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 42 min |
| Jul 31, 4:43 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| Jul 31, 4:45 AM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Van Buren | 6 hr |
| Jul 31, 5:18 AM CDT | Special Weather Statement | DVN | Jones, Linn | 57 min |
| Jul 31, 5:28 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 62 min |
| Jul 31, 5:53 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 67 min |
| Jul 31, 6:39 AM CDT | Special Weather Statement | DVN | Jackson | 66 min |
| Jul 31, 7:01 AM CDT | Special Weather Statement | DVN | Lee, Van Buren | 59 min |
| Jul 31, 10:20 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 40 min |
| Jul 31, 10:42 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 48 min |
| Jul 31, 11:06 AM CDT | River Flood Warning | DVN | Lee | 35 hr |
| Jul 31, 11:15 AM CDT | Special Weather Statement | DVN | Van Buren | 30 min |
| Jul 31, 11:38 AM CDT | Flash Flood Warning | DVN | Jefferson, Lee, Van Buren | 4 hr |
| Jul 31, 6:30 AM CDT | Special Weather Statement | DVN | McDonough, Warren | 45 min |
| Jul 31, 8:01 AM CDT | Special Weather Statement | DVN | Hancock | 44 min |
| Jul 31, 8:04 AM CDT | Special Weather Statement | DVN | Hancock, McDonough | 41 min |
| Jul 31, 11:06 AM CDT | River Flood Warning | DVN | Hancock | 24 hr |
| Jul 31, 12:47 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
| Jul 31, 1:09 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 35 min |
| Jul 31, 8:10 AM CDT | Special Weather Statement | DVN | Clark, Scotland | 50 min |
| Jul 31, 11:47 AM CDT | Special Weather Statement | DVN | Clark | 58 min |
| Jul 31, 1:47 PM CDT | Flash Flood Warning | DVN | Clark, Scotland | 2 hr |
| Jul 31, 3:11 PM CDT | River Flood Warning | DVN | Clark | 19 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.